Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 32, NWS Wichita, KS

November 17, 20108 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 17, 2010, 3:15 AM CST for 8 counties in Kansas. It took effect at Nov 17, 2010, 10:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2010, 3:15 AM CST (09:15 UTC)
In effect from
Nov 17, 2010, 10:00 AM CST
Expired
Nov 17, 2010, 2:05 PM CST
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WWUS73 KICT 170915
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CST WED NOV 17 2010

...STRONG NORTH WINDS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS TODAY...

.GUSTY NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP
BEHIND A STRONG SOUTHWARD MOVING COLD FRONT TODAY ACROSS CENTRAL
KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS.

KSZ032-033-047-048-050-067-082-091-171715-
/O.NEW.KICT.WI.Y.0032.101117T1600Z-101117T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
315 AM CST WED NOV 17 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

* TIMING...OF THE STRONGER WINDS WILL SPREAD FROM CENTRAL KANSAS
  LATE THIS MORNING INTO PORTIONS OF SOUTH CENTRAL KANSAS BY THE
  AFTERNOON HOURS. 

* WINDS...SUSTAINED AROUND 30 MPH WITH HIGHER GUSTS ARE EXPECTED.

* IMPACTS...DRIVING MAYBE DIFFICULT...ESPECIALLY ALONG EAST TO
  WEST ORIENTED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
2 follow-up statements
303 
WWUS73 KICT 171730
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST WED NOV 17 2010

...STRONG NORTH WINDS WILL AFFECT CENTRAL AND SOUTH CENTRAL
KANSAS TODAY...

.GUSTY NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP
BEHIND A STRONG SOUTHWARD MOVING COLD FRONT TODAY ACROSS CENTRAL
KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS.

KSZ032-033-047-048-050-067-082-091-172200-
/O.CON.KICT.WI.Y.0032.000000T0000Z-101117T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
1130 AM CST WED NOV 17 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON.

* TIMING...OF THE STRONGER WINDS WILL SPREAD FROM CENTRAL KANSAS INTO
  PORTIONS OF SOUTH CENTRAL KANSAS BY THE AFTERNOON HOURS.

* WINDS...SUSTAINED AROUND 30 MPH WITH HIGHER GUSTS ARE EXPECTED.

* IMPACTS...DRIVING MAYBE DIFFICULT...ESPECIALLY ALONG EAST TO 
  WEST ORIENTED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BILLINGS
853 
WWUS73 KICT 172005
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CST WED NOV 17 2010

KSZ032-033-047-048-050-067-082-091-172115-
/O.CAN.KICT.WI.Y.0032.000000T0000Z-101117T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
205 PM CST WED NOV 17 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...BUT WILL
REMAIN GUSTY IN THE 15 TO 25 MPH RANGE FOR THE REMAINDER OF THE
AFTERNOON HOURS.

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 12:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 17, 12:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CST WED NOV 17 2010

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL 5 TERMINALS TO REMAIN IN VFR STATUS TIL ~17/14Z AT WHICH TIME CIGS
& VSBYS WILL BEGIN TO DETERIORATE CONSIDERABLY OVER KRSL AS AN INTENSE
SFC CYCLONE MOVES SE FROM SW KS TO CNTRL OK. THIS FEATURE WILL ASSUME A
MORE ELY DIRECTION AS IT CROSSES ERN OK WED AFTERNOON & AS IT DOES SO
MVFR CIGS & AREAS OF RAIN WILL SPREAD LIKEWISE SPREAD SE ACROSS THE
REST OF KS WED AFTERNOON. THE POTENTIAL FOR IFR CIGS (~800FT) SPREADING
ACROSS CNTRL KS ARE INCREASING. IN FACT...CONFIDENCE IS HIGH ENOUGH TO
PLACE KRSL & KSLN AN IFR CIG STATUS FOR ~3HRS WED AFTERNOON WITH KRSL
EXPERIENCING SUCH CIGS EARLY IN AFTERNOON & KSLN MID-LATE AFTERNOON. IT
IS LIKELY THAT VSBYS WILL FLIRT WITH IFR STATUS AT BOTH TERMINALS
DURING THESE PERIODS. IN ADDITION...WINDS WILL BACK TO A NLY DIRECTION
& INCREASE GREATLY OVER CNTRL & SC KS WHERE 20-25KT SUSTAINED SPEEDS &
30-35 KT GUSTS ARE LIKELY BY LATE MORNING. THE SYSTEM IS MOVING FAIRLY
RAPIDLY. AS SUCH KRSL MAY REALIZE VFR CIGS EARLY WED EVENING WITH WINDS
DIMINISHING RAPIDLY WED EVENING.

&&

.PREV DISCUSSION... /ISSUED 908 PM CST TUE NOV 16 2010/

UPDATE...

UPDATED CURRENT FORECAST TO BETTER RESEMBLE CURRENT TRENDS. I HAVE
INCREASED THE CLOUD COVERAGE AND DROPPED THE MENTION OF
PRECIPITATION PRIOR TO MIDNIGHT IN NORTH CENTRAL KANSAS.

PREV DISCUSSION... /ISSUED 650 PM CST TUE NOV 16 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL 5 TERMINALS TO REMAIN IN VFR STATUS TIL ~17/12Z AT WHICH TIME MVFR
CIGS ~2,500FT ARE LIKELY OVER KRSL AS AN INTENSE SFC CYCLONE MOVES SE
FROM SW KS TO CNTRL OK. THIS FEATURE WILL ASSUME A MORE ELY DIRECTION
AS IT CROSSES ERN OK WED AFTERNOON & AS IT DOES SO MVFR CIGS & AREAS
OF RAIN WILL SPREAD LIKEWISE SPREAD SE ACROSS KS WED AFTERNOON. BY 18Z
MVFR VSBYS (4-5SM) WILL BE COMMON ACROSS THE REGION. THE SYSTEM IS MOVING
FAIRLY RAPIDLY. AS SUCH KRSL & KSLN WILL LIKELY REALIZE VFR CIGS & VSBYS
~17/21Z-17/22Z WITH CIGS LIFTING TO ~4,000FT. BY 17/15Z SUSTAINED NLY
WINDS OF 20-25KTS ARE LIKELY ACROSS CNTRL & SC KS WITH SIMILAR VELOCITIES
REACHING KCNU BY 17/18Z.

PREV DISCUSSION... /ISSUED 244 PM CST TUE NOV 16 2010/

DISCUSSION...

MAIN FORECAST CHALLENGES: TEMPERATURE...WIND...PRECIPITATION
IMPACTS FROM STRONG CLIPPER SYSTEM MOVING THROUGH THE AREA
WEDNESDAY...THEN TEMPERATURES IN THE EXTENDED.

TONIGHT:
AN UPPER LEVEL DISTURBANCE IS MOVING TOWARDS THE REGION TONIGHT.
SOUTHERLY FLOW WILL RETURN BRIEFLY AS THE SURFACE LOW DEEPENS ACROSS
WESTERN KANSAS AND QUICKLY MOVES SOUTHEAST ALONG THE KANSAS/OKLAHOMA
BORDER.  ENOUGH LIFT AND MOISTURE WILL BE PRESENT FOR THIS SYSTEM
TO BRING SHOWERS TO THE AREA.  A BRIEF SCATTERED SHOWER MAY DEVELOP
BEFORE MIDNIGHT OVER CENTRAL KANSAS...BUT CHANCES INCREASE GREATLY
AFTER MIDNIGHT.  THE FRONT WILL BE ENTERING THE FORECAST AREA AROUND
12Z WEDNESDAY WITH THE COLDEST AIR AND HIGHEST WIND SPEEDS BEHIND
IT.

BILLINGS

WEDNESDAY-FRIDAY:
THE GFS AND NAM-WRF CONTINUE TO TREND FURTHER SOUTH WITH THE CLIPPER
SYSTEM AS IT MOVES SOUTHEASTWARD ACROSS KANSAS/OKLAHOMA WEDNESDAY.
THIS WILL RESULT IN MORE MOISTURE/LIFT GETTING PULLED FURTHER
SOUTHWARD INTO OUR FORECAST AREA...ALONG WITH COLDER AIR.
THE MAIN ADJUSTMENT MADE TO THE GRIDS WAS TO INCREASE PRECIPITATION
CHANCES AREA WIDE. THINK MOST OF THE AREA WILL STAY ALL
RAIN...HOWEVER OUR NORTHWESTERN-MOST COUNTIES MAY SEE A RAIN/SNOW
MIX AT TIMES WITH CLOUD ICE PRESENT IN THE SOUNDING PROFILES. THIS
WILL BE OFFSET BY A WARM NEAR SURFACE LAYER. STRONG PRESSURE
RISES/MOMENTUM TRANSFER BEHIND THE COLD FRONT WILL LEAD TO WINDY
CONDITIONS WEDNESDAY ACROSS CENTRAL/S-CNTRL KS...AND THE AREA
ALONG/WEST OF HIGHWAY 14 COULD FLIRT WITH ADVISORY CRITERIA IN THE
MORNING/EARLY PM. SURFACE RIDGING WILL BUILD IN WEDNESDAY NIGHT
INTO THURSDAY WITH COOLER THAN NORMAL TEMPERATURES. A STRONG
SHORTWAVE TROF MOVING ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI
VALLEY THURSDAY NIGHT INTO FRIDAY...WILL ALLOW A SHALLOW SURGE OF
COLD AIR TO MOVE INTO CENTRAL KS FRIDAY INTO FRIDAY NIGHT. SOUTH
OF THE FRONT...HIGHS LOOK TO BE ABOVE NORMAL FRIDAY.

SATURDAY-TUESDAY:
THE GFS AND ECMWF CONTINUE TO CARVE OUT A POSITIVELY-TILTED UPPER
TROF FROM CENTRAL CANADA ACROSS THE WESTERN CONUS DURING THE PERIOD.
THERE ARE DIFFERENCES BETWEEN THE GFS AND ECMWF WITH RESPECT TO
TIMING OF INDIVIDUAL SHORTWAVES WITHIN THIS LARGE UPPER TROF...AND
THEREFORE THE FRONTAL POSITIONING ACROSS THE CENTRAL PLAINS.
ALSO...THE GFS ENSEMBLE MEMBERS SHOW SOME DIFFERENCES IN THE
EVOLUTION OF THE LONGWAVE TROF. THE ABOVE LEADS TO LOW CONFIDENCE IN
MAINLY TEMPERATURES DURING THE PERIOD. AGAIN UTILIZED A CONSENSUS OF
THE MEDIUM RANGE GUIDANCE FOR TEMPERATURES. THIS WILL HAVE CENTRAL
KS A LITTLE COOLER ON SATURDAY...WITH MUCH OF THE SOUTH WARMER THAN
NORMAL. MUCH OF THE AREA WILL HAVE WARMER THAN NORMAL TEMPERATURES
SUNDAY-MONDAY...BEFORE A COOLDOWN ON TUESDAY. THERE WILL LIKELY BE
FLUCTUATIONS IN OUR TEMPERATURE FORECAST BETWEEN NOW AND EARLY NEXT
WEEK AS A RESULT OF THE MODEL DISCREPANCIES AND HIGH UNCERTAINTY.
PRECIPITATION CHANCES LOOK VERY SLIM SUNDAY-TUESDAY AND CONFINED TO
SOUTHEASTERN KS WHERE THE BETTER LOW-LEVEL MOISTURE IS DEPICTED.

JMC

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE FORECAST. MAIN
FORECAST CONCERN IS TIMING OF PRECIPITATION AND LOW CIGS WEDNESDAY
AFTERNOON. GUIDANCE CONTINUES TO SHOW THAT AN UPPER LEVEL
DISTURBANCE WILL DIG DEEPER INTO THE CENTRAL PLAINS...WHICH WILL
INCREASE PRECIPITATION CHANCES. THROUGH 00Z...SKIES WILL REMAIN
CLEAR AND WINDS WILL SLOWLY SWITCH TO THE SOUTHWEST. AFTER 00Z
MID-LEVEL CLOUDS WILL MOVE INTO THE REGION FROM NORTHWEST TO
SOUTHEAST. A SURFACE LOW WILL MOVE FROM WESTERN KANSAS SOUTHEAST
INTO NORTHERN OKLAHOMA...CAUSING WINDS TO SWITCH FROM THE SOUTH TO
THE NORTH AS A FRONT MOVES THROUGH. THE FRONT WILL MOVE THROUGH
KRSL/KSLN/KICT/HUT AROUND 12Z WITH PRECIPITATION CHANCES
INCREASING FROM NORTH TO SOUTH. HAVE BROUGHT IFR CONDITIONS TO
KRSL TOWARDS THE END OF THE PERIOD WITH PRECIPITATION AND COLD AIR
ADVECTION. WITH UNCERTAINTIES IN TIMING OF THE PRECIPITATION...AND
IT BEING AT THE END OF THE PERIOD...HAVE ONLY INCLUDED VCSH AT
KICT AND KHUT AT THIS TIME. WHILE CONFIDENCE IS NOT HIGH...THERE
COULD BE A RAIN/SNOW MIX IN EXTREME NORTHERN AREAS...NAMELY KRSL.
HOWEVER...WITH THE LACK OF CONFIDENCE HAVE KEPT IT OUT OF THE
FORECAST AT THIS TIME.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  47  26  51 /  10  60  10   0
HUTCHINSON      38  46  27  50 /  20  60   0   0
NEWTON          39  46  26  49 /  20  70  10   0
ELDORADO        39  48  27  50 /  10  70  10   0
WINFIELD-KWLD   41  51  27  51 /  10  50  10   0
RUSSELL         38  44  23  53 /  40  70   0   0
GREAT BEND      37  45  23  53 /  30  70   0   0
SALINA          39  45  25  50 /  40  70  10   0
MCPHERSON       37  46  26  50 /  30  70  10   0
COFFEYVILLE     41  54  29  49 /  10  50  10   0
CHANUTE         40  52  27  48 /  10  70  10   0
IOLA            40  52  27  48 /  10  70  10   0
PARSONS-KPPF    41  54  28  48 /  10  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 16, 3:12 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CST TUE NOV 16 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
312 PM CST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LIGHT SNOW AND RAIN MIX IS LIKELY ACROSS PART OF CENTRAL KANSAS
WEDNESDAY...GENERALLY NORTHWEST OF AN ELLINWOOD TO ELLSWORTH LINE.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH FROM LATE WEDNESDAY
MORNING THROUGH WEDNESDAY AFTERNOON ACROSS CENTRAL KANSAS...ALONG
AND WEST OF HIGHWAY 14. THE GRASSLAND FIRE DANGER WILL BE VERY
HIGH THURSDAY AFTERNOON ACROSS RUSSELL AND BARTON COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.